I understand you have some personal experience with an epiretinal membrane. Can you comment on my situation? I am 51 years old. I have an emp surrounding the macula and just superior to it. It preceeded a floater vitrectomy I had in April 2008 and likely developed subsequent to a PVD in March 2007. I understand emp is not that uncommon and by itself no reason for surgery. However, I developed CME post-operatively in April 2008 and have had it continuously ever since. It has not responded to various steroid or NSAID drops, oral CAI's, or numerous Avastin over two years. My vision is getting progressively worse, (now 20/70 from original 20/20 and very spotty and distorted). One doctor is recommending membrane peel with ILM removal to allow traction release and hopefully response in the edema.
MY QUESTION: Would a membrane peel pose additional risks in the presence of edema in the macula? Is there greater risk of causing a macular hole with CME present than with no CME present?
An ILM peel is not without complications. I am contemplating such a procedure and will only do it as a last resort.
You mentioned an Avastin injection. Have you had a steroid injection wtih Avastin? If you did not have a elevated IOP with steroid drops I would suggest trying this. Also, Ozurdex implant is a steroid implant with supposedly less IOP rise (It did not raise IOP as much as Durezol drops.
My treatment for your condition would be (if no residual ERM). Xibrom 4x day (standard treatment is twice a day) and Durezol 4 x day. If no response, Avastin. Then Avastin and steroids, next Ozurdex implant (not covered by insurance for CME--implant cost around $600.) Then a repeal peel.
Thanks for your comments, Dr. O.
I have had two Kenalog injections early on, one intravitreous and the other sub-Tenon's. I responded with severe elevation of IOP. Even treated with glaucoma drops the pressure went into the upper 30's. Even so, I was later treated with Durezol and had a similar IOP spike. So, I'm off the steroids. My doctor is afraid to try Ozurdex, but perhaps it is a possibility. I've been on Xibrom bid with little effect, but had some slight response with Nevanac tid which I've been on for over a year and now the CME seems to be resistant to this. And, as far as Avastin, I've had 16 Avastin injections and never got any improvement from Avastin. I'm currently on Azopt tid with my Nevanac and oral Neptatzane 50 mg bid. My vision is 20/70, spotty, distorted and OCT thickness about 430.
You mentioned your suggestions after the Ozurdex suggestion with the statement " if no residual ERM". What did you mean. Did you mean that a steroid such as Ozurdex could resolve the ERM?
One caution before you proceed with ERM/ILM surgery--be aware of the controversy involved in the use of ICG dye to visualize the ILM and discuss this issue with your surgeon. Some surgeons believe that this dye has a toxic effect on the retina. I have communicated on this forum with a woman who reportedly experienced significant, irreversible macular damage as the result of ICG. (You can probably find her posts in the archives.) It's possible to peel the ILM without using ICG (mine was)--and it's probably safer.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.